US experts investigating heart inflammation in young vaccine recipients - but no need for alarm

accreditation
0:00
play article
Subscribers can listen to this article
  • The US CDC is investigating reports of a rare condition in adolescents and young adults after receiving the mRNA Covid vaccine
  • These vaccines are made by Pfizer-BioNTech and Moderna and require two doses
  • The agency has not yet determined whether the vaccine caused the condition, but are urging clinicians to be alert

The US Centers for Disease Control and Prevention (CDC) is looking into reports that a small number of adolescents and young adults developed myocarditis, an inflammation of the heart muscle, after receiving the mRNA Covid-19 vaccine. 

According to the statement by the agency’s vaccine safety group, most of the reported cases appear to be mild and follow-up is ongoing.

The group also said that the condition could be caused by a variety of viruses following infection, including HIV and chickenpox, but that the current number of cases is not higher than expected.

According to the report, the agency members, however, “felt that information about reports of myocarditis should be communicated to providers”.

The inflammation of the heart muscle decreases the ability of the heart to pump blood normally, which can lead to arrhythmias (irregular heartbeat), cardiomyopathy, or heart failure, explains Johns Hopkins Medicine. There are often no symptoms, but the conditions may cause sudden cardiac arrest during exercise.

Vaccination benefit outweighs risk 

Dr Amesh Adalja, senior scholar at the Johns Hopkins Center for Health Security, told The Guardian that vaccines are known to cause myocarditis. It would be important to monitor to see if it was causally related to the vaccine, he said, but explained the importance of looking at the risk-benefit ratio.

“Vaccines are going to unequivocally be much more beneficial outweighing this very low, if conclusively established, risk,” he said.

'May be a coincidence'

According to the health agency, the cases typically occurred within four days after receiving mRNA vaccines. They did not specify whether it was the Pfizer-BioNTech or Moderna vaccines, both of which received emergency authorisation in the US.

The cases are also predominantly seen in males, and more often following the second dose (both vaccines require two doses to offer the best protection against Covid-19).

It will take a while before the agency can confirm any evidence that the vaccines caused the heart condition.

“It may simply be a coincidence that some people are developing myocarditis after vaccination,” Dr Celine Gounder, an infectious disease specialist at Bellevue Hospital Center in New York told The New York Times this week. 

Gounder said there’s a higher likelihood that it happened by chance, considering thousands of people are being vaccinated in the US every day.

For now, the CDC is urging clinicians to be alert to any unusual heart symptoms among young people who have just received the jab. 

*For more Covid-19 research, science and news, click here. You can also sign up for our Daily Dose newsletter here.

READ | World's first clinical trial on Covid-19 booster vaccines launched in UK

READ | Covid-19 vaccines: Understanding how a vaccine protects you

READ | Ivermectin for Covid-19: Some international researchers confident current evidence supports use

We live in a world where facts and fiction get blurred
In times of uncertainty you need journalism you can trust. For only R75 per month, you have access to a world of in-depth analyses, investigative journalism, top opinions and a range of features. Journalism strengthens democracy. Invest in the future today.
Subscribe to News24
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
28% - 9795 votes
No
72% - 24674 votes
Vote